MAUDE Adverse Event Report: BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER

BIOSENSE WEBSTER INC THERMOCOOL SMARTTOUCH; CARDIAC ABLATION PERCUTANEOUS CATHETER
Model Number D133603
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 09/05/2017
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The bwi failure analysis lab received the device for evaluation.The analysis has begun but is not completed at this time.When the investigational analysis has been completed, a supplemental 3500a report will be submitted.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.(b)(4).
 
Event or Problem Description
It was reported that a patient underwent an atrial fibrillation procedure with two thermocool® smart touch¿ electrophysiology catheters and a deflection issue occurred, as both catheters would no longer deflect.The catheters were exchanged and the issues resolved.The procedure was completed with no patient consequence.This event was originally assessed as not mdr reportable because the potential risk that it could cause or contribute to a serious injury or death is remote.The devices were returned to the biosense webster failure analysis lab and during visual inspection on (b)(6) 2017, it was discovered that one device (lot# 17708516m), had pebax damage.The pebax broke and internal parts were exposed.This finding is mdr reportable because the exposure to internal parts poses a potential risk to the patient.The awareness date has been reset to (b)(6) 2017, the date of the reportable finding.
 
Additional Manufacturer Narrative
It was reported that a patient underwent an atrial fibrillation procedure with a thermocool® smart touch¿ electrophysiology catheters and a deflection issue occurred, as the catheter would no longer deflect.The returned device was visually inspected and the pebax was found damaged and broken with internal parts exposed, which is mdr reportable.Per the complaint, the catheter was tested for deflection and the catheter failed.The catheter was dissected and residues of polyurethane application and reddish material was found at the t-bar anchored place which indicates a proper manufacturing assembly.Additionally, catheter deflection is verified several times before leaving the facilities.Per the condition observed a scanning electron microscope (sem) testing was performed on (b)(6) 2017 and the results showed evidence of a hole (mdr reportable), mechanical damage and scratches on the surface of the pebax.It is possible that the damage was generated with an unknown object.No other anomalies were observed.The device history record (dhr) was reviewed and no anomalies were found related to this complaint.In addition, the dhr review verifies that the device was manufactured in accordance with documented specification and procedures.During manufacturing process, all the catheters are inspected for visual damages before packaging.On line inspections and functional tests are in place to prevent this type of damage from leaving the facility.The customer complaint has been verified.The root cause of the catheter t-bar displacement cannot be determined since there was evidence of the proper manufacturing assembly.Based on available analysis finding results, the damage on the pebax does not appear to be caused by any internal bwi processes since the device was manufactured in accordance with documented specification and procedures.Manufacturer's reference number: (b)(4).

Brand Name
THERMOCOOL SMARTTOUCH
Common Device Name
CARDIAC ABLATION PERCUTANEOUS CATHETER
Manufacturer (Section D)
BIOSENSE WEBSTER INC
33 technology drive
irvine CA 92618
MDR Report Key7028324
Report Number2029046-2017-01144
Device Sequence Number1496278
Product Code LPB
UDI-Device Identifier10846835009019
UDI-Public(01)10846835009019(11)170808(17)180731(10)17708516M
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
P030031/S053
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 09/05/2017
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date07/31/2018
Device Model NumberD133603
Device Catalogue NumberD133603
Device Lot Number17708516M
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer10/23/2017
Initial Date Received by Manufacturer 10/24/2017
Supplement Date Received by Manufacturer10/24/2017
Initial Report FDA Received Date11/14/2017
Supplement Report FDA Received Date11/22/2017
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1